Powered by WebAds

Saturday, May 23, 2009

Medical Update -- Side Effects of Taxotere

This past Thursday, I got the Herceptin but no Taxotere, to give my GI (gastrointestinal) track a rest.

Next week, I will resume the Taxotere, but in a lower dose. Hopefully, the lower dose will resolve, or at least dramatically reduce, the GI upset (read: diarrhea).

The previous week, I took Loperamide (Imodium) almost daily to resolve the upset. It worked, but it would be better not to have any stomach upset. Apparently, in addition to the dangers of dehydration, there is some risk of infection associated with diarrhea.

I guess I expected this week to pass smoothly without the Taxotere. Unfortunately, this morning (day 3) I had an upset stomach again. I immediately took two Loperamide tablets.

I really feel rather sorry for myself about the upset stomach thing.

Isn't it funny the things that bother us?


Meanwhile, the neuropathy caused by the Taxol seems to have disappeared from my feet. I am not sure what is happening with my hands. My right hand feels ok, but my left hand feels sluggish. I cannot tell whether it is leftover neuropathy caused by the Taxol, or new neuropathy caused by the Taxotere. I think it is getting worse, which makes me think it is the latter.

With the Taxol, my fingers felt "pudgy." Now the whole hand just feels like it is not working right, like it is "slow" or "sleepy."

I think there is something wrong with my sense of touch.

In addition to the loss of dexterity, especially in my left hand, I have also lost strength in my hands (both of them). I still find it difficult to open bottles and often need to ask for help.


It took over two weeks for the cuts on my tongue to heal after I stopped the Taxol. The sensation has returned, though much milder. I drank lemonade and the acid did not make my tongue burn.


So far, none of these symptoms is enough to stop the Taxotere.


Meanwhile, I just submitted a request to the kupah (health fund) for a PET scan (PET CT). It has been six months since we last did a full scan to see what is going on inside my body.



Please daven (or send happy, healing thoughts) for RivkA bat Teirtzel.

With love and optimism,
RivkA

8 comments:

Daria said...

RivkA, I'm sending happy healing thoughts ... please take care.

muse said...

refuah shleimah

The jpost had a question about the nerve damage from Taxol. I'm glad to hear that it's reversing, B"H.

Mrs. Who said...

Happy, healing thoughts and prayers being sent your way.

Engineering Goddess said...

Hey girl, I just wanted to let you know that I hope that the Taxol side effects do go away. I was very impatient for mine to go away and they did for the most part. I hope the stomach issues get better for you - no fun. Happy healting thoughts going your way right now!

Jen said...

Hi there,

Am new to your blog. It's great. Love your attitude. Wish I had the discipline to blog every day. I'm in my 3rd chemo cycle now (non-Hodgkins, R-CHOP). Quite a different regimen. Had neuropathy in my right thumb during my 2nd cycle. My doctor had no advice about this at all other than cutting the chemo drug dose (which of course would lower its effectiveness), but I've heard that acupuncture works wonders. My health insurance doesn't cover acupuncture, so I've been using a electric massager a few times a day on my thumb and arms. The neuropathy hasn't really been back in my 3rd cycle. And I noticed that I would get immediate relief from the massager if I used it as whenever neuropathic symptoms flared up. You should try it. Also, the doctor of a friend of mine who is a breast cancer survivor prescribed 10 grams glucosamine daily for neuropathy; haven't tried this myself but I will if my symptoms come back. Glucosamine has minimal side effects, according to the internet. Anyway, good luck to you with everything. And I hope you enjoy Star Trek. Fantastic movie. I biked 45 minutes to the IMAX theater and back to see it. Not bad for a girl getting cancer treatment, eh? :-) Best of luck to you.

RivkA with a capital A said...

Daria -- thanx! right back at ya'!

Muse -- most of the nerve damage seems to have reversed. it is just my left hand that really still seems affected. if the effect is still from the Taxol, there is really nothing to do but "wait and see" if it goes away (it won't get worse).

However, if the effect is from the Taxotere, then that will affect for how long I continue with the Taxotere. This makes waiting and seeing a lot more stressful, particularly because we are waiting to see if the effect gets worse.

Mrs. Who -- thanx!!

(is "Mrs. Who" a "Dr. Who" reference or "A Wrinkle in Time" reference????)

Engineering Goddess -- thanx 4 the encouragement!!

Jen -- Wow!!! First of all, thanks for visiting and good luck with your own treatments!!!

Thanks for the advice! I will ask my oncologist about it. I was wondering is some sort of extra stimulation, like massage, could help counter the neuropathy.

I actually have an unopened(!) bottle of glucosamine around for arthritis. I guess now is as good a time as ever to start taking it.

I am so impressed that you biked to see the Star Trek movie and I am SO JEALOUS that you got to see it an an IMAX theater!! That must have been AWESOME!!!

It is kind of cool to meet another cancer patient who is also a sci fi fan. It makes the whole thing seem so much more "normal." (not sure which is wierder to the world, cancer or Star Trek...)

;-)

Please visit again!!

sf-tahoe girl said...

Err...this is embarrassing! I actually spent half the morning trying to find your site again (I had forgotten what it was called and there are so many cancer-related blogs out there). I finally found it by typing "cancer blog freezing gloves" in google -- and lo and behold, it was one of the first hits on the list! :-)

Anyway, it's NOT glucosamine, although if you took it already, it's safe to do so! I asked my nutritionist guru friend about glucosamine and neuropathy & she wrote me a LONG email back saying that it's actually glutamine and that she recommends it for neuropathy.

She wrote: "It's considered very safe and very unlikely to interact negatively with medications and chemotherapy, because basically, it's like taking some extra protein each day. The amount of glutamine you need to have a potential therapeutic benefit at minimizing neuropathy is roughly equivalent to the amount of protein found in a large chicken breast. The dose of glutamine is 10 grams taken three times per day. It's pretty easy to take. It's a powder and it's basically tasteless and odorless. I've used it in the past and just dissolved it in water or yogurt. Actually, funny thing, I give it to my dog every day because it's also good for gut health - he has inflammatory bowel disease (like ulcertaive colitis or crohn's disease in a human - who even knew dogs got that!?)."

"The least expensive product I've found that is of good quality is Jarrow Formulas glutamine powder that comes in a 1 kg jar. I don't recommend taking the typical glutamine pills you can find in a health store, because they have so little glutamine per pill, that you end up needing something like 20 pills three times per day and it gets to be very expensive."

Sorry about the error. And sorry for the super-long comment!

Anonymous said...

Shalom RivkA

I just read a few of your stories and I really wish you all the strength necessary to get through all this. I am Romanian and my husband has metastatic cancer so looking for Taxotere side effects brought me to your blog.
Forgive me for asking you, but have you considered treatment in other parts of the world? I am a fighter and I take usually into consideration any reliable solution. I know that for brain tumours there are so many radiotherapy methods that make the tumours dissappear; I even have a friend with multiple metastasis (bones, lung, liver and colon) and he was treated with Cyberknife in Italy by the end of last year and now he is fine and he got married. If you see that the more you get chemo, the worse it gets, try something else, fight against the evil, don't think about 20 or 2 years plan but about today plan. It is said that if you wanna make God laugh, than tell him about your future plans....
I really hope there is something in this world that will free you from this cursed illness and I promiss to pray for you whenever I do it for my husband. In this world, nothing is final except death and you are ALIVE.
All my love,
Irina